Jan 21, 2014 4 Share

Clearing the Static


Alarm clock, pills and magnifying glass.
Thinkstock

My friend Dee called one morning in tears. Her doctor had recently put her on 50 milligrams of Topamax for her migraines. “I don’t know how Mickey can function on this drug,” she sobbed. “I can’t think. I can’t remember words. I feel horrible.”

50 milligrams.

At the time, Mickey was taking 550 milligrams a day.

Topamax is one of three anti-epileptic drugs he takes. The side effects are notorious. Google its nickname “Dopamax” and you’ll get more than 16,000 hits. As if brain fog weren’t enough, it can also cause kidney stones—a misery Mickey experienced firsthand.

Mickey has taken multiple medications to control his seizures for nearly 10 years. All of them have side effects. Some have been intolerable. Scary. One drug made him agitated and angry. Another made him spacey and tired. Hardest of all has been the cognitive hit. In middle school he was able to multiply and divide fractions. By high school he struggled with basic addition. Had the seizures caused the loss of these skills—or the drugs?

For years Mickey’s eyes haven’t sparkled the way they once did. Often he looks sedated. As soon as he gets home every afternoon, he announces, “No talking, I’m tired.” He climbs into bed and sleeps for hours. He wakes in a stupor.

I hate what the meds do to him, but I know he needs them. Seizures can be life-threatening. Sometimes, though, I’ve wondered if he is overmedicated.

During puberty the seizures were fast and furious. He’s 21 now. The seizures are less frequent. After a long stretch of Mickey being seizure-free last spring, the neurologist suggested we try to taper the Topamax. All summer and fall, we lowered it in 50 milligram increments. Mickey still took 300 milligrams, a hefty dose, but my husband Marc and I began to notice subtle changes. Was Mickey scripting less? Speaking more spontaneously? Several people remarked that he seemed “more conversational.”

“It’s like clearing the static,” Marc said.

We were in the car with Mickey one afternoon recently when I mentioned to Marc that a friend had just dyed her hair.

“WHO DIED?” Mickey was wearing headphones and listening to music. I was startled. How had he even heard me?

“No one died,” I reassured him. “I was talking about hair dye.”

“Die?” Mickey said. “Like passed away? Old or sick?”

“No, like dyeing your hair a different color. It’s spelled differently. D-Y-E. Remember how you painted your hair blue for April Fool’s Day?” 

“Not D-I-E?”

“No, D-Y-E.”

“Oh!” Mickey said. “They’re homonyms.”

Homonyms?

“Did you hear that?” I asked. Marc was grinning.

“I sure did.”

Where had he dredged up that word? Okay, technically it wasn’t a homonym, it was a homophone. But still. I dimly remembered an elementary school teacher sending home a work sheet on synonyms and antonyms. That was more than 10 years ago. Had almost halving the dose on just one anti-epileptic drug made this huge a change?

Homonyms. I was stunned. Thrilled.

But the what-ifs and the if-onlys still pinch my heart. Who might he have been without those drugs?



Comment Options

Stacy (not verified)

Touching

Oh liane, it's so hard not to do the what ifs...i too go there with my struggling young adults. I remember the sparkle in mickeys eyes and so hope you get to see it occasionally. This one was a real tear jerker. My heart goes out to you and your family...and other families enduring similar fates. Thank you for sharing.

Steve Kieselstein (not verified)

Beautifully written, honest

Beautifully written, honest and brave piece, Liane. So sorry for what Mickey has to endure. I wish you both many more "sparkles" in the years to come.

Jessi C (not verified)

I so understand this, from a

I so understand this, from a medicated point of view. I'm on Topomax to control both seizures and migraines. I'm at the 300mg dosage right now. My doctor refuses to put me higher than 400mg and I'm thankful for that because I've maxxed out at 450mg before and couldn't remember basic math, I stopped writing, and I had a lot of other health problems (which were likely unrelated, but I hated being on that many meds.).Topomax can make someone feel very drowsy, nearly sedated. If that person is also on other medications, the feeling of being disconnected it upped. For me, I felt as if I had very little control, which was hard as I am a complete control freak. For now, my seizures are very rare. The Topomax seems to work on that front. I still have the impact of it with memory retrieval, so I have to write everything down, and I hate that, but at least I manage well. 

Cathy (not verified)

Excellent post

Forget the what if's.  We could all drive ourselves crazy if we did that.  How about hey, Mickey, look at you now!